Scared about Taking Antibiotics

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

kix2989
Regular Member


Date Joined Nov 2007
Total Posts : 138
   Posted 4/19/2008 7:14 PM (GMT -7)   
Hey everyone,
 
I have been sick for about a week with what i thought was just a bad cold/flu. I had temps of about 100, so finally i went to the doc on Thursday because i thought i had a sinus infection. Turns out, she thinks i do. I am concerned about taking antibiotics because in the fall of 04 i took amoxicillian for a sinus infection and developed c-diff, and was sick for about 2 months. (I believe my ex-doctor prescribed too much i think she had me taking 3000mg a day, and needless to say i've had stomach problems every since and i think this turned my crohn's on) Anyway, it was a horrible experience that i dont want to relive. However, i was put on antibiotics for a UTI while i was in the hospital for crohns flare during Christmas 06 and i believe that was leviquin, and i did not get any reactions. So this time, my doctor wanted me to treat it consevatively with a netti pot and mucinex, etc. to see how they work before taking the drugs. so i also called my gastro and he knows my history w/ c-diff, and he wasnt to concerned. he said it was important to irradicate the sinus infection. I mean i've been so paranois about taking them (ceftin 500mg 2xday) that i called back a 2nd time to make sure it was okay if i took them with my 6-mp, cause i know thats an immunosuppressant. I mean i feel better than i did on tues-weds. but still have congestion and my ears feel a little plugged. My mother, who has had so many sinus problems since she was a child eventually had surgery to burn them out, is advising me that the infection may be just laying low for a while or tricking me, and it may travel to my ears or throat and get worse. I'm sorry for such a long post, it's just i'm so freaked out that i'm going to get that nasty infection from taking the antibiotics. I mean i have like 1.5 months left in school before i graduate and i dont need any more problems, especially that painful one. I was just wondering if anyones gone through a similar experience and could give me some advice??
 
Thanks so much,
Hillary

Post Edited (kix2989) : 4/19/2008 8:25:48 PM (GMT-6)


belleenstein
Veteran Member


Date Joined Feb 2007
Total Posts : 1010
   Posted 4/19/2008 7:55 PM (GMT -7)   
Not sure I understand. Do you think you contracted C-dif because you took antibiotics? Or is your concern that, having once been exposed to C-dif, that taking the antibiotics will create the conditions that will allow the C-dif spores you may still be carrying to re-ignite? I was not aware that antibiotics could cause C-dif.

I have recently had to take antibiotics for a sinus infection that caused my eustachian tubes to close, which caused an ear infection. I noticed an immediate increase in diarrhea. When increasing my yoghurt intake didn't keep it under control I went on a good quality probiotic and that seemed to bring it back under control. I have never tested positive for C-dif though, so my situation may be nothing like yours. I tried the netti pot too, at first because I was reluctant to take the budesonid inhaler spray but in the end, I needed that too to get the inflammation under control.

Hope someone comes along soon who has experience with C-dif.

The main thing is to get your infection under control, though. Especially because you , like me, are on an immuno-suppressant. You don't want to give the infection a chance to rage out of control.
Belleenstein:

30+ years living with Crohn's.


kix2989
Regular Member


Date Joined Nov 2007
Total Posts : 138
   Posted 4/19/2008 9:30 PM (GMT -7)   
i was told that one could contract c-diff from an antibiotic killing all the good flora in your intestine so the infection could move in. my concern is that i already got c-diff that way once and don't want to get it again and am afraid that antibiotics will cause this problem for me

belleenstein
Veteran Member


Date Joined Feb 2007
Total Posts : 1010
   Posted 4/20/2008 10:00 AM (GMT -7)   
Antibiotics do not discriminate. They kill off all the bacteria. The key then is to repopulate the bowel with generally friendly bacteria. That's where the probiotics come into play. What you have to ascertain is whether your health care providers believe you still have strains of C-dif in your bowel and then you can be treated appropriately for both the sinus infection and the C-dif.

Were you in the hospital when you became infected with C-dif?
Belleenstein:

30+ years living with Crohn's.


kix2989
Regular Member


Date Joined Nov 2007
Total Posts : 138
   Posted 4/20/2008 5:47 PM (GMT -7)   
i wasn't in the hospital when i got it and wasn't hospitilized when i had it, and i have tested negative for it in the past, i think  even in jan 08 when i had a colonoscopy and my doc took a sample. I guess i'm just scared at the possibility because i got it before most likely from too much antibiotics, or one that was to much for me

belleenstein
Veteran Member


Date Joined Feb 2007
Total Posts : 1010
   Posted 4/20/2008 5:56 PM (GMT -7)   
It might help ease your fears for you to share your concerns with your doctor and have her explain how C-dif is contracted and whether you are still at risk of a relapse. It is possible that your fears are not founded and may be keeping you away from getting needed treatment.
Belleenstein:

30+ years living with Crohn's.


FallColors
Veteran Member


Date Joined May 2007
Total Posts : 1220
   Posted 4/20/2008 6:14 PM (GMT -7)   
Hi Kix2989,

I agree that you need to get the sinus infection under control. If sinus infections get bad, they can cause permanent damage. The longer you let them go, the harder they are to cure. As for the c-diff, you've previous experience will help you out now. I find that once I've been through something once, I know what to look for. Recently, I noticed more of the same type of cellulitis swelling/infection that nearly killed me a year ago. I said 'oh no you don't!" and jumped on it immediately. Nipped it in the bud! So what I am saying is if you get the uncontrollable D that happens with c-diff, you will know it and can contact your Dr. immediately!! Knowledge is power in this situation!

Let us know how it goes!

tenbaseg
Regular Member


Date Joined Aug 2005
Total Posts : 32
   Posted 4/23/2008 9:26 AM (GMT -7)   
I've had a tough time with tolerating antibiotics with my CD.  I had c-diff twice.  My GI told me to consider taking Florastore along with my antibiotics.  When I know I'm going to be starting on them, I start to ramp up the Florastore and then extend it for a week or two following the cycle. 
 
Knock on wood.  So far it's helped.   
 
I believe you can order online, but most pharmacies can get it for you in day or two.  I usally stop over to CVS or Walmart and ask the pharmasist.  They can get it next-day.  It costs about $45 for 50 pills (25 days).

KarinB.
Regular Member


Date Joined Jan 2005
Total Posts : 43
   Posted 4/23/2008 8:52 PM (GMT -7)   
I contracted C. diff from the antibiotic Augmentin after giving birth to my daughter fourteen years ago.  I believe it's in the same family as amoxicillan.  I'd avoid it at all costs!  I was so sick from c. diff that the docs had to put me on the highest dosage of antibiotics to get rid of it - vancocin.  They also stuck my on flagyl.  Because of my experience, I'm more intolerant of different foods and have had more digestive issues.  Antibiotics and crohn's just don't go together!  I wish my ob gyn had known.  Good luck to you! 

nikki0294
Regular Member


Date Joined Sep 2007
Total Posts : 219
   Posted 4/24/2008 2:22 AM (GMT -7)   
Some antibiotics can give you a greater chance of getting c.diff. There is a c.diff support group that talks about all this. They call them the biggest offenders and least offenders and have a list of them. The theory is the more broad spectrum the antibiotic the greater chance it can cause c.diff. The more narrower the spectrum the least chance. They also speak about sinus infections. My daughter has been plagued with them since birth and she is now 14. Our ENT's thinking is if they aren't too bad using the netti pot, sinus rinses may cure them. Also, antibiotics such as zithromax have a less chance of causing c.diff. Combining it with florastor and VSL#3 spaced a few hours from the antibiotic are really helpful too. I have had c.diff and it is awful. I have now avoided antibiotics for 2 yrs by waiting things out. I hope that you will find what works for you and get rid of your sinus infection. Oh...another thing alot of c.differs do is to have the doc swab the infection to see what it is sensitive too so they can do a more narrow spectrum antibiotic. Hope all this help.

Christine
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 6:54 AM (GMT -7)
There are a total of 2,732,023 posts in 300,982 threads.
View Active Threads


Who's Online
This forum has 151148 registered members. Please welcome our newest member, Bui.
248 Guest(s), 4 Registered Member(s) are currently online.  Details
ewafromwarsaw, Ruey, Milla, Traveler


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer